South Carolina, 2014

Hail and Damaging Winds in South Carolina, June 11, 2014

June 11, 2014 · NWS CAE · 5 events in 3 counties and zones

Scattered strong to severe thunderstorms developed along a weak frontal boundary and an approaching upper level low pressure system.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Scattered strong to severe thunderstorms developed along a weak frontal boundary and an approaching upper level low pressure system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 11, 11:14 AM EST, 50 minutes earlier.

Area forecast discussion, Jun 11, 11:14 AM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1214 PM EDT WED JUN 11 2014

.SYNOPSIS...
EXPECT INCREASED RAIN CHANCES AS AN UPPER TROUGH APPROACHES THE
REGION FROM THE WEST...AND ATMOSPHERIC MOISTURE INCREASES. WEAK
UPPER TROUGHINESS AND SUFFICIENT ATMOSPHERIC MOISTURE WILL PROVIDE
CONTINUED CHANCES OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
THROUGH EARLY NEXT WEEK...WITH NEAR NORMAL TEMPERATURES.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPPER AND SURFACE HIGH TO OUR SE WITH UPPER AND SURFACE LOW TO
OUR NW PROVIDING A DEEP MOIST SW FLOW FOR OUR REGION...WITH
INCREASING ATMOSPHERIC MOISTURE EXPECTED TODAY LEADING TO
INCREASED POPS/THUNDERSTORM CHANCES. MODEL GUIDANCE SUGGESTS BATCH
OF CONVECTION TO OUR WEST...ASSOCIATED WITH APPROACHING UPPER
TROUGH...WILL MOVE EAST INTO OUR REGION THIS AFTERNOON AND COMBINE
WITH AN EXPECTED SEA BREEZE BOUNDARY TO RESULT IN AT LEAST LIKELY
CHANCES OF SHOWER AND THUNDERSTORM ACTIVITY THIS AFTERNOON AND
EVENING. INSTABILITY NOT PROGGED TO BE AS GREAT TODAY AS
TUESDAY...BUT SUFFICIENT INSTABILITY TO PROVIDE A THREAT OF SEVERE
WIND GUSTS WITH A FEW OF THE STRONGER STORMS. HIGHER PRECIPITABLE
WATER VALUES TODAY WILL LEAD TO ENHANCED LOCALLY HEAVY RAIN/FLOODING
THREAT WITH ANY SLOW MOVING...TRAINING...OR MERGING ECHOES.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
THE MAIN UPPER LOW CONTINUES TO WEAKEN AND MOVE EASTWARD TOWARDS
THE REGION THURSDAY INTO FRIDAY. THE MAIN TROUGH MOVES EAST
FRIDAY...BUT WILL QUICKLY BE REPLACE WITH A SECOND TROUGH DROPPING
INTO THE REGION. THIS WILL CONTINUE TO KEEP UNSETTLED CONDITIONS
IN THE FORECAST. THERE SHOULD STILL BE ENOUGH LOW-LEVEL MOISTURE
AND INSTABILITY IN THE AFTERNOON HOURS TO PRODUCE AT LEAST
SCATTERED SHOWERS AND THUNDERSTORMS BOTH DAYS. ACTIVITY SHOULD
DIMINISH LATE IN THE EVENING HOURS. AFTERNOON HIGHS THURSDAY
ADVERTISED TO BE A FEW DEGREES COOLER UNDER THE UPPER LOW...MAINLY
DUE TO THE INCREASE IN CLOUD COVER ASSOCIATED WITH THE LOW. TEMPS
THURSDAY IN THE MIDDLE TO UPPER 80S. FOR FRIDAY READINGS SHOULD
ONCE AGAIN BE ABLE TO CLIMB TO AROUND 90. OVERNIGHT LOWS FALLING
INTO THE MIDDLE TO UPPER 60S BOTH NIGHTS.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
LONGER RANGE MODELS NOW SHOWING THE REGION SANDWICHED BETWEEN
UPPER RIDGING OFF THE SOUTHEASTERN COAST AND WEAK RIDGING ACROSS
THE SOUTHERN MISSISSIPPI VALLEY. THIS KEEPS A WEAK UPPER TROUGH
OVER THE AREA INTO THE FIRST PART OF NEXT WEEK. BY MID-
WEEK...DEEPER TROUGH TAKES HOLD IN THE WESTERN STATES...HELPING TO
BUILD A WEAK RIDGE ACROSS THE EAST. STILL MUCH UNCERTAINTY WITH
POPS THROUGH THE PERIOD. WOULD EXPECT TYPICALLY SUMMER PATTERN OF
DIURNAL CONVECTION. NEAR CLIMO TEMPS.

&&

.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
VFR AT ALL TERMINALS THIS MORNING WITH SCT MID LEVEL CLOUDS WITH CU
AT 4-5K FT DEVELOPING. BY 18Z CLOUD COVERAGE WILL INCREASE ACROSS
THE AREA AND SHOWERS AND THUNDERSTORMS WILL DEVELOP. EXPECT TEMPO
MVFR MAINLY BETWEEN 18Z AND 22Z IN CONVECTIVE ACTIVITY. WIND WILL
GENERALLY BE FROM THE SOUTH TO SOUTHWEST AT 10KTS OR LESS THROUGH
THE PERIOD EXCEPT FOR HIGHER WIND SPEEDS AND GUSTS IN
THUNDERSTORMS.

EXTENDED AVIATION OUTLOOK...SCATTERED THUNDERSTORMS EACH DAY MAY
CAUSE BRIEF MVFR CIGS/VSBYS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&
Hazardous weather outlook, Jun 11, 3:20 AM EST, 8 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
420 AM EDT WED JUN 11 2014

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-120830-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
420 AM EDT WED JUN 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS LIKELY THIS AFTERNOON THROUGH EARLY TONIGHT. A FEW
OF THE STORMS COULD REACH SEVERE LIMITS AND PRODUCE STRONG
DAMAGING WIND GUSTS. SOME OF THE STORMS WILL BE CAPABLE OF
PRODUCING LOCALLY HEAVY RAIN AND FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Columbia radar (KCAE), 73 km away, was scanning. The volume nearest the first event began at 17:04 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Edgefield

When
June 11, 12:04 PM EST to 12:06 PM EST
Where
Edgefield County, 1.34 mi WNW of Pinehouse Xrds
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
33.740, -81.870

The Highway Department reported trees down just outside of Trenton.

Thunderstorm Wind, Edgefield

When
June 11, 12:10 PM EST to 12:12 PM EST
Where
Edgefield County, 1.38 mi S of Supreme
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
33.800, -81.930

Highway Department reported trees down in the town of Edgefield.

Hail, Aiken

When
June 11, 12:53 PM EST
Where
Aiken forecast zone, 4.87 mi S of Ropers Xrds
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.610, -81.990

Trained Spotter reported dime size hail on the Edgefield County side of North Augusta.

Thunderstorm Wind, Edgefield

When
June 11, 1:06 PM EST to 1:08 PM EST
Where
Edgefield County, 4.1 mi ESE of Morgana
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
33.568, -82.010

Highway Department reported trees down near Martintown Road and Murrah Road.

Thunderstorm Wind, Lexington

When
June 11, 3:28 PM EST to 3:30 PM EST
Where
Lexington County, 5.56 mi S of Gilbert
Measured
55 kt (63 mph) estimated gust
Reported by
Utility Company
Coordinates
33.840, -81.370

Utility Company reported multiple trees down on power lines between Batesburg-Leesville and Pelion.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2014Every state in 2014This day in weather historyWarnings in South Carolina, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 511871, 511872, 511873, 511874, 511875.